Proceedings of the Japan Academy, Series A, Mathematical Sciences

A remark on continuous, nowhere differentiable functions

Hisashi Okamoto

Full-text: Open access


We consider a parameterized family of continuous functions, which contains as its members Bourbaki's and Perkins's nowhere differentiable functions as well as the Cantor-Lebesgue singular functions.

Article information

Proc. Japan Acad. Ser. A Math. Sci., Volume 81, Number 3 (2005), 47-50.

First available in Project Euclid: 18 May 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 26A27: Nondifferentiability (nondifferentiable functions, points of nondifferentiability), discontinuous derivatives
Secondary: 26A30: Singular functions, Cantor functions, functions with other special properties

Continuous nowhere differentiable function


Okamoto, Hisashi. A remark on continuous, nowhere differentiable functions. Proc. Japan Acad. Ser. A Math. Sci. 81 (2005), no. 3, 47--50. doi:10.3792/pjaa.81.47.

Export citation


  • N. Bourbaki, Functions of a real variable, Translated from the 1976 French original by Philip Spain, Springer, Berlin, 2004, p.35, Problem 1–2.
  • K. A. Bush, Continuous functions without derivatives, Amer. Math. Monthly 59 (1952), 222–225.
  • G. de Rham, Sur quelques courbes definies par des equations fonctionnelles, Univ. e Politec. Torino. Rend. Sem. Mat. 16 (1956/1957), 101–113.
  • M. Hata and M. Yamaguti, The Takagi function and its generalization, Japan J. Appl. Math. 1 (1984), no. 1, 183–199.
  • K. Kawamura, On the classification of self-similar sets determined by two contractions on the plane, J. Math. Kyoto Univ. 42 (2002), no. 2, 255–286.
  • A. B. Kharazishvili, Strange functions in real analysis, Dekker, New York, 2000.
  • E. H. Moore, On certain crinkly curves, Trans. Amer. Math. Soc. 1 (1900), no. 1, 72–90.
  • S. Russ, Bolzano's analytic programme, Math. Intelligencer 14 (1992), no. 3, 45–53.
  • F. W. Perkins, An elementary example of a continuous non-differentiable functions, Amer. Math. Monthly 34 (1927), 476–478.
  • A. N. Singh, The theory and construction of non-differentiable functions, in Squaring the Circle and Other Monographs, Chelsea, New York, 1953.
  • W. C. Swift, Simple constructions of nondifferentiable functions and space-filling curves, Amer. Math. Month. 68 (1961), 653–655.
  • M. Yamaguti, M. Hata and J. Kigami, Mathematics of fractals, Translated from the 1993 Japanese original by Kiki Hudson, Amer. Math. Soc., Providence, RI, 1997.